Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Norman, OK

May 8, 1997Carter County, Love County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 8, 1997, 10:05 PM CDT for Carter County, Love County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1997, 10:05 PM CDT (03:05 UTC)
Expired
May 9, 1997, 1:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Carter County, OK, Love County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090304
FFWOKC
OKC019-085-090600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT THU MAY 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     CARTER AND LOVE

AT 1005 PM CDT RADAR TRENDS HAVE SHOWN THAT HEAVY RAIN HAS FALLEN ACROSS
PARTS OF CARTER AND LOVE COUNTIES. RADAR DERIVED RAINFALL ESTIMATES
INDICATE THAT OVER TWO INCHES OF RAIN HAS FALLEN ACROSS THE AREA LATE
THIS AFTERNOON AND DURING THE EVENING HOURS. ADDTIONAL
RAINFALL IS EXPECTED DURING THE LATE EVENING AND EARLY MORNING
HOURS...ADDING TO THE FLOODING POTENTIAL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOLT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.


CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:36 PM CDT, 29 minutes earlier.

Area forecast discussion, May 8, 9:36 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 8 1997

CDFNT HAS HAD SOME HELP FM TONIGHTS CNVCT ACTIVITY. DRIER AIR MAKING
ITS WAY INTO NRN AND NWRN ZNS. HAVE UPDATED MOST ZNS ALREADY TO TAKE
CARE OF RN ACTIVITY AND WNDS. TEMPO WORDING IN MOST ZNS WL REQUIRE ADTNL
UPDATE TWD MIDNIGHT. MOST RAIN ACTIVITY SHOULD END AFT MIDNIGHT WITH
CLDS ACRS MOST SECTIONS DECR SLOWLY OVERNIGHT. IN PREV UPDATE...WORDED
2ND PD AS DECR CLDS FOR THE 1ST PART OF THE DAY BASED ON SATL TRENDS AND
LATEST RUC DATA. WL NOT PLAY TOO MUCH WITH TEMPS ALTHOUGH CLDS MAY KEEP
MINS FM BEING REALIZED.

11

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 8, 4:40 PM CDT, 5 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0440 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0427 PM    5 E HOLLIS                OK  1.00 INCH HAIL
5/08/97    HARMON

0435 PM    9 W ALTUS                 OK  1.00 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:20 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0520 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0435 PM    7 SE HOLLIS               OK  1.75 INCH HAIL
05/08/97   HARMON

0450 PM    3 SSE GOULD               OK  1.00 INCH HAIL
05/08/97   HARMON

0450 PM    15 W CROWELL              TX  0.88 INCH HAIL
05/08/97   FOARD

0503 PM    GOREE                     TX  1.75 INCH HAIL
05/08/97   KNOX

0505 PM    6 SW DUKE                 OK  1.75 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:35 PM CDT, 4 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0531 PM CDT THU MAY  8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    4.0 S    TIPTON           OK   61.2 MPH WIND GUST, MEASURED
05/08/97   TILLMAN                        OKLAHOMA MESONETWORK
Local storm report, May 8, 6:51 PM CDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ
Local storm report, May 8, 6:52 PM CDT, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:05 PM CDTSevere Thunderstorm WarningOUNCarter, Love40 min
May 8, 7:15 PM CDTSevere Thunderstorm WarningOUNCotton45 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall43 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningOUNOklahoma24 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.